By: Svetlana Akbasheva, Staff Editor
Naloxone (Narcan®) is a rapid-acting, potentially life-saving drug for acute opioid overdose. An opioid antagonist, naloxone displaces opioids from their receptors and helps reverse their effects, the most dangerous of which is respiratory depression.1 According to the Centers for Disease Control and Prevention, over 22,000 deaths in the United States were associated with overdoses of prescription opioids or heroin in 2013.2 Although naloxone has been used for over 40 years by EMS personnel, only recently have several states expanded access to naloxone by allowing distribution by pharmacies to at-risk patients or their families.1
Several laws are making naloxone more easily available outside of the health care setting. Currently, 34 states (including New York) allow for community-based overdose prevention programs to distribute naloxone. In addition, 26 states (including NY) have a Good Samaritan law which protects bystanders, who administer naloxone to someone experiencing an overdose, from criminal liability.3 While all pharmacies may fill prescriptions for naloxone, a handful of states (CA, OK, MA, WA, RI) also allow pharmacists to prescribe naloxone on their own to at-risk patients, usually along with a specific training or continuing education requirement.4 Certain states that allow pharmacists to have collaborative practice agreements with physicians may also allow pharmacists to prescribe naloxone if it is included in the contract, though these vary on a case by case basis.5
Most insurance plans, including Medicaid and Medicare, will reimburse pharmacies for dispensing naloxone kits. Pharmacies are now able to order two formulations of naloxone for dispensing – the intranasal spray and the intramuscular injection. The intranasal spray kit contains two naloxone 2 mg/2 ml prefilled syringes, along with two atomizers. In an overdose situation, one half of the syringe should be sprayed into each nostril. Similarly, the intramuscular injection kit contains two naloxone 0.4 mg/ml vials and two intramuscular syringes. One milliliter of solution should be injected as one dose into a large muscle such as the upper arms, upper thighs, or outer buttocks.6
It is very important to counsel a patient’s family members or friends who may be present during an opioid overdose on the proper steps to take in such an emergency situation. If the person in question is found barely breathing and unresponsive, the first thing to do is call 911 right away. Additional signs of an opioid overdose to look for include a very slow heartbeat, blue-tinged fingertips or lips, a pale or clammy face, and a limp body. Before administering naloxone, the most important thing to do is to support the person’s breathing, ideally by ventilating with 100% oxygen if available or rescue breathing if it is not. Naloxone administration without proper ventilation could cause acute lung injury. Once the person is ventilated, either intranasal or intramuscular naloxone should be administered. The antagonist should begin working within three to five minutes, with the person developing spontaneous breathing. If the first dose of naloxone is not effective, a second dose may be administered after two to three minutes. If there is still no response, then it is likely that the person’s condition is not attributable to an opioid overdose but rather to another medical condition or overdose of a non-opioid substance. It is also important to note that naloxone may not be effective for overdoses of buprenorphine, due to the partial agonist’s high opioid receptor affinity.1
In patients who are opioid-dependent, higher doses of naloxone can precipitate a withdrawal syndrome, which can be extremely uncomfortable but is ultimately not life-threatening. Withdrawal symptoms generally include tachycardia, piloerection, nausea/vomiting, diarrhea, abdominal cramps, irritability, and trembling. The antagonist effect of naloxone usually lasts for 30 to 90 minutes, which will hopefully be enough time to get an overdosing patient to a healthcare facility for further care.1 With opioid-related deaths a major problem nationwide, it is hoped that the increased availability of naloxone will allow bystanders to treat overdosing patients before it becomes too late and minimize the death toll associated with opioid overdose.
- SAMHSA Opioid Overdose Toolkit. Substance Abuse and Mental Health Administration. http://store.samhsa.gov/shin/content/SMA13-4742/Overdose_Toolkit_2014_Jan.pdf. Printed in 2014. Accessed May 27, 2015.
- Expanding naloxone use could reduce drug overdose deaths and save lives. Centers for Disease Control and Prevention. http://www.cdc.gov/media/releases/2015/p0424-naloxone.html. Updated April 24, 2015. Accessed May 27, 2015.
- Legal interventions to reduce overdose mortality: naloxone access and overdose good Samaritan laws. The Network for Public Health Law. https://www.networkforphl.org/_asset/qz5pvn/legal-interventions-to-reduce-overdose.pdf. Updated May 2015. Accessed June 5, 2015.
- Ross M. Pharmacies providing naloxone prevent opioid overdose deaths. Pharmacy Times. http://www.pharmacytimes.com/news/pharmacies-providing-naloxone-prevent-opioid-overdose-deaths. Updated June 24, 2015. Accessed June 28, 2015.
- Using law to support pharmacy naloxone distribution. The Network for Public Health Law. https://www.networkforphl.org/_asset/qdkn97/Pharmacy-Naloxone-Distributions.pdf. Accessed June 5, 2015.
- Naloxone access: a practical guideline for pharmacists. College of Psychiatric & Neurologic Pharmacists. http://cpnp.org/_docs/guideline/naloxone/naloxone-access.pdf. Updated February 20, 2015. Accessed May 27, 2015.